Alert archive / Washington / Winter Storm Watches in 2017

Winter Storm Watch 7, NWS Spokane, WA

December 17, 20175 counties in Washington

NWS Spokane, WA issued this winter storm watch at Dec 17, 2017, 2:16 PM PST for 5 counties in Washington. It took effect at Dec 18, 2017, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2017, 2:16 PM PST (22:16 UTC)
In effect from
Dec 18, 2017, 4:00 PM PST
Expired
Dec 18, 2017, 3:38 AM PST
In force
Issued by
NWS Spokane, WA

Counties Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 81 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Dec 17, 9:56 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 17, 9:56 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
956 AM PST Sun Dec 17 2017

.SYNOPSIS...
Light snow returns on Sunday with the potential for moderate
accumulations on area mountain passes. A warmer and windier
weather system impacts the region Tuesday into Wednesday bringing
the potential for heavy mountain snows and mix of rain and snow in
the lower elevations. The weather will then be dry and cold for
the remainder of the week.

&&

.DISCUSSION...
Morning update: Made some adjustments to precipitation type for
the lower Basin. Precipitaiton is light but getting reports of
freezing rain and sleet around Lind, Quincy, and Moses Lake. This
lines up well with the NAM12km warm nose which will continue to
slowly expand north and east through the next 24 hours. The main
threat for mixed precipitation types shift northward toward
Ephrata, Banks Lake, and into Grand Coulee as well as the Columbia
River Valley. Amounts will remain extremely light in these rain
shadowed areas. Further east around the Snake and Clearwater River
Valleys, temperatures are still below freezing but will have time
to warm before the midlevel warming arrives around 4-6PM tonight.
Surface winds are increasing from the south and this will help
bring surface temperatures above freezing avoiding a lot of mixed
precipitation types for the unsheltered Palouse and West Plains.
Precipitation intensity will pick back up across the eastern third
of WA and N ID late this afternoon and evening as a deep slug of
moisture spills inland. This will bring one last shot of
accumulating snow into the Spokane- Cd'A - Pullman areas before
switching over to rain.

&&

.AVIATION...
18z TAFS: Another Pacific weather system will spread
precipitation over the area today. KEAT and KMWH won't see much if
any precipitation, but if it falls, it could be in the form of
very light snow/freezing rain/sleet. The KGEG/KSFF/KCOE area will
get snow for most of the day before warming toward rain this
evening. Snow intensities and resulting restrictions will bounce
around this morning with light snow but snow will pick back up
again late this afternoon evening just prior to the warm front
passage. Thereafter, thinking the warm air over snow will create a
period of IFR or LIFR conditions prior to the winds picking up
and improving vis and lifting cigs a few hundred feet. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  34  40  34  41  30 / 100  40  20  90 100  80
Coeur d'Alene  33  33  40  34  40  31 / 100  80  60 100 100  90
Pullman        35  35  41  36  41  31 /  90  70  70  90  90  70
Lewiston       37  37  46  38  46  34 /  50  40  40  70  40  50
Colville       32  32  39  31  38  30 / 100  40  20  90 100  80
Sandpoint      32  32  38  32  38  31 / 100  90  80  90 100 100
Kellogg        31  31  36  33  37  30 / 100  90  90 100 100  90
Moses Lake     33  32  43  33  45  31 /  50  10  10  60  90  10
Wenatchee      33  32  41  32  40  29 /  30  20  20  50  70  20
Omak           32  32  37  31  38  28 /  30  30  20  60  80  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 AM PST Monday for Central
     Panhandle Mountains-Northern Panhandle.

     Winter Weather Advisory until 10 PM PST this evening for Coeur
     d'Alene Area.

WA...Winter Weather Advisory until 10 PM PST this evening for
     Northeast Mountains.

&&
Hazardous weather outlook, Dec 17, 4:23 AM PST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
423 AM PST Sun Dec 17 2017

WAZ034-035-041-044-181500-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
423 AM PST Sun Dec 17 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Very light freezing rain or sleet is possible today. If any does
occur, accumulations will be very light.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Another weather system on Tuesday could also bring a mixture of
rain, snow and freezing rain to the Columbia Basin. If you have
travel plans during this time, please continue to monitor the
forecast for updates throughout the week.

IDZ002-003-026-027-WAZ031>033-036>038-043-181500-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-
423 AM PST Sun Dec 17 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

IDZ001-004-181500-
Northern Panhandle-Central Panhandle Mountains-
423 AM PST Sun Dec 17 2017

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

Heavy snow is expected today and tonight. Snow will change to rain
in the valleys late Sunday night but snow will continue in the
mountains.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The mountains will continue to receive snow on Monday through
Wednesday which could be heavy at times.

WAZ042-181500-
East Slopes Northern Cascades-
423 AM PST Sun Dec 17 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy snow will fall in the Cascade passes today, but the valleys
should see very little snow. Light freezing rain is also possible
today south of Lake Chelan.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Heavy snow for the valleys and mountains is expected on Monday
night and Tuesday.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:16 PM PSTWinter Storm WarningOTXFerry, Okanogan, Pend Oreille, Spokane, Stevens64 hr

Nearby

Winter Storm Watches in Washington, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.